Drought, Autauga
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Autauga forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
5 inches. By the end of the month, roughly three-quarters of Central Alabama remained in Exceptional Drought (D4), with the remainder in Moderate (D1) to Extreme (D3) Drought.
Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Drought conditions continued across most of Central Alabama through the month of January, with monthly rainfall deficits ranging from .5 to 2.5 inches. By the end of the month, roughly three-quarters of Central Alabama remained in Exceptional Drought (D4), with the remainder in Moderate (D1) to Extreme (D3) Drought.
Agricultural impacts were relatively low due to being in between growing seasons. However, hydrologic and socioligic impacts continued to be felt. Most stream and river levels across Central Alabama continued to be much below normal, with flow levels generally 25 percent or less of normal. Reservoir levels showed limited improvement due to rainfall that occurred during the month. The threat of water shortages for municipal water systems persisted, and most water restriction plans already in place continued.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 31, 11:29 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1129 PM CST MON DEC 31 2007 .UPDATE...FOR AVIATION DISCUSSION. && .DISCUSSION... FORECAST LOOKS ON TRACK ALTHOUGH CLOUD COVER HAS ERODED A BIT ACROSS THE NORTH. TEMPERATURES HAVE FALLEN OFF RAPIDLY...ESPECIALLY ACROSS EASTERN ALABAMA. MADE A FEW MINOR ADJUSTMENTS TO TEMPERATURES AND DEWPOINTS. && .SHORT TERM...TONIGHT AND TOMORROW. A DRY COLD FRONT WILL SWING THROUGH THE AREA TONIGHT. GENERALLY ALL WE WILL SEE OF THE COLD FRONT WILL BE A WIND SHIFT OVERNIGHT AND THEN AN INCREASE IN THE WIND SPEEDS ACROSS THE AREA. THERE WILL BE SOME INCREASE IN LOW CLOUDS ACROSS THE NORTH AS WELL. BRISK NORTHWESTERLY WINDS WILL PICK UP ACROSS THE AREA AFTER 10 AM AND WILL LIKELY BE SUSTAINED ACROSS MUCH OF CENTRAL ALABAMA AT 15 TO 20 MPH DURING THE AFTERNOON AND INTO THE EVENING HOURS. A LAKE WIND ADVISORY WILL BE IN EFFECT BEGINNING AT 10 AM AND CONTINUE THROUGH MIDNIGHT WEDNESDAY. THESE STRONG NORTHWESTERLY WINDS WILL ALSO USHER IN SOME COLD TEMPERATURES DURING THE DAY TUESDAY. WE WILL SEE TEMPERATURES 15 DEGREES COOLER ON TUESDAY THAN TODAY. 16 .LONG TERM...TUESDAY NIGHT THROUGH MONDAY. PLENTY OF EXCITEMENT CONTINUES EARLY IN THE LONG TERM...BUT THEN A TRANSITION BACK TO SOUTHWESTERLY FLOW ALOFT WILL BRING A RETURN TO MORE OF WHAT WE HAVE BEEN SEEING AS OF LATE. MODELS IN GOOD AGREEMENT EARLY ON...FADES TO ONLY AVERAGE AGREEMENT BY THE END OF THE PERIOD. STRONG COLD ADVECTION CONTINUING INTO WEDNESDAY WILL BRING MULTIPLE CONCERNS AS THE ARCTIC AIR MASS SETTLES INTO THE DEEP SOUTH. TEMPERATURES WILL STRUGGLE TO REACH 40 DEGREES ACROSS NORTHERN PORTIONS WEDNESDAY...MID 40S SOUTH...AND WIND CHILL READINGS THROUGH MUCH OF THE DAY WILL STILL KEEP IT FEELING FRIGID. THE DRY AIR WILL ALSO PRESENT A FIRE DANGER CONCERN...EVEN IN SPITE OF THE RECENT RAINS. WEDNESDAY NIGHT INTO THURSDAY...AS THE WINDS CALM...TEMPERATURES SHOULD QUICKLY FALL TO BELOW FREEZING. BY MIDNIGHT...TEMPERATURES WILL BE FALLING INTO THE TEENS...BOTTOMING OUT IN THE LOW TEENS BY MORNING IN SOME SPOTS ACROSS THE NORTH. THIS WOULD REPRESENT A HARD FREEZE...SO WILL GO AHEAD AND ISSUE A WATCH AND ALLOW FOLKS THE EXTRA TIME ON THE HOLIDAY TO GET PREPARED. FINALLY THURSDAY...AS THE HIGH DRIFTS EAST...A BIT OF A WARMUP BEGINS...ESPECIALLY ACROSS THE WEST. SOME COLD/DRY AIR DAMMING MAY KEEP THINGS A BIT COOLER THURSDAY AND THURSDAY NIGHT...BUT BY FRIDAY...BELIEVE ALL THE COLD DRY AIR WILL BE SCOURED OUT FAIRLY WELL. AS THE UPPER LEVEL FLOW BACKS TO SOUTHWESTERLY FRIDAY...EXPECT TO SEE GRADUAL INCREASE IN UPPER LEVEL/JET STREAM TYPE CLOUDS IMPINGING ON THE AREA. SOUTHERLY LOW LEVEL RETURN FLOW WILL EVENTUALLY DEEPEN INTO THE MID LEVELS...AND THE FORECAST SCENARIO LOOKS LIKE IT COULD BECOME A BIT MORE DIFFICULT TIMING UPPER LEVEL WAVES COMING ACROSS. UNFORTUNATELY FOR RAIN CONCERNS...IT LOOKS LIKE UPPER LEVEL RIDGING WILL BUILD ACROSS FLORIDA...SHUNTING BEST MOISTURE AND DYNAMICS TO THE NORTH OF CENTRAL ALABAMA. STILL...WE WILL BE ON THE FRINGES...WARRANTING SLIGHT CHANCES TO LOW CHANCE POPS...ESPECIALLY ACROSS THE NORTHWESTERN CORNER LATE SATURDAY AND INTO MONDAY. GFS HAS BEST RAIN CHANCES SUNDAY NIGHT...CERTAINLY A PLAUSIBLE SOLUTION...BUT CONFIDENCE IN THIS FEATURE ARE NOT ALL THAT HIGH IN THIS PATTERN. EXPECT TEMPS TO RETURN TO NORMAL AND SLIGHTLY ABOVE NORMAL SATURDAY THROUGH MONDAY. JD/81 && .FIRE WEATHER... A COLD AND DRY AIRMASS WILL WORK INTO THE AREA BEGINNING TUESDAY MORNING. WINDS WILL BE 15 TO 20 MPH WITH GUSTS NEAR 30 MPH ON TUESDAY AFTERNOON. AT THIS TIME...THE RELATIVE HUMIDITY WILL REMAIN AT OR ABOVE 30 PERCENT...SO CRITERIA WILL NOT BE MET FOR ANY FIRE WEATHER PRODUCTS. HOWEVER OUTDOOR BURNING IS NOT SUGGESTED AS WINDS COULD EASILY MAKE CONDITIONS UNCONTROLLABLE. ON WEDNESDAY...TEMPERATURES WILL ONLY BE IN THE MID TO UPPER 30S BY THE AFTERNOON...WITH DEWPOINTS IN THE SINGLE DIGITS. THIS WILL RESULT IN RELATIVE HUMIDITIES AT OR BELOW 25 PERCENT FOR AT LEAST 3 TO 4 HOURS...CREATING A HIGH FIRE DANGER. OUTDOOR BURNING SHOULD BE AVOIDED. 16 && .AVIATION...06Z TAF DISCUSSION. A DRY COLD FRONT WILL MOVE ACROSS THE AREA FROM THE NORTHWEST THROUGH 12Z. A SECONDARY STRONGER FRONT WILL APPROACH THE AREA TOWARDS THE ENDS OF THE PERIOD. VFR CONDITIONS WILL PREVAIL. WINDS WILL SHIFT TO THE WEST AROUND 10 MPH THROUGH 12Z...THEN BECOME NORTHWEST 10 TO 20 MPH WITH GUSTS TO 25 MPH FROM 12Z THROUGH 00Z... THEN GRADUALLY DIMINISH THROUGH 06Z. && .BMX WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY ALL AREAS 10 AM TO MIDNIGHT NEW YEARS DAY. HARD FREEZE WATCH ALL AREAS MIDNIGHT THROUGH 10 AM THURSDAY. && 16/81/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 545 PM CST MON DEC 31 2007 ALZ011>015-017>050-012345- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 545 PM CST MON DEC 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. IN THE WAKE OF A PASSING DRY COLD FRONT ON TUESDAY...NORTHWEST WINDS WILL INCREASE DURING THE DAY. WINDS WILL BE SUSTAINED AT 15 TO 20 MPH...WITH HIGHER GUSTS...ESPECIALLY ALONG THE LAKES. A LAKE WIND ADVISORY WILL BE IN EFFECT FOR CENTRAL ALABAMA FROM 10 AM TUESDAY THROUGH MIDNIGHT WEDNESDAY. ON WEDNESDAY MORNING...TEMPERATURES WILL BE VERY CHILLY. LOWS WILL BE IN THE UPPER TEENS TO LOWER 20S. NORTHWEST WINDS OF 10 TO 15 MPH ON WEDNESDAY WILL MAKE IT FEEL EVEN COLDER...WITH WIND CHILL READINGS IN THE SINGLE DIGITS POSSIBLE WEDNESDAY MORNING ACROSS MUCH OF CENTRAL ALABAMA. ON WEDNESDAY AFTERNOON...CONDITIONS WILL BE EXTREMELY DRY ACROSS CENTRAL ALABAMA. RELATIVE HUMIDITIES WILL LIKELY BE LESS THAN 25 PERCENT FOR 3 TO 4 HOURS. THERE WILL BE A HIGH FIRE DANGER DURING THE AFTERNOON. ON THURSDAY...EVEN COLDER TEMPERATURES ARE EXPECTED...WITH LOWS IN THE LOWER TEENS NORTH TO UPPER TEENS SOUTH. A HARD FREEZE WATCH WILL BE ISSUED FOR THURSDAY MORNING FOR ALL OF CENTRAL ALABAMA FROM MIDNIGHT THROUGH 10 AM THURSDAY MORNING. WIND CHILL READINGS IN THE SINGLE DIGITS WILL BE POSSIBLE THURSDAY MORNING ACROSS NORTH ALABAMA. WITH THE COLD TEMPERATURES EXPECTED FOR WEDNESDAY AND THURSDAY MORNINGS...MAKE SURE THAT ANY OUTDOOR PETS ARE PROTECTED AND PIPES ARE INSULATED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. KSL
The national radar mosaic for the moment the first event began.
39 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78180, 78181, 78182, 78183, 78184, 78185, 78186, 78187, 78188, 78189, 78190, 78191, 78192, 78193, 78194, 78195, 78196, 78197, 78198, 78199, 78200, 78201, 78202, 78203, 78204, 78205, 78206, 78207, 78208, 78209, 78210, 78211, 78212, 78213, 78214, 78215, 78216, 78217, 78218.